FDA Warns Canagliflozin Could Pose Amputation Risk

Regulators base this warning on a study that showed a slight increase of amputations in those taking Invokana and Invokamet.



The FDA recently warned that the diabetes drug canagliflozin has been linked to an increased risk of leg and foot amputation. Canagliflozin, a sodium-glucose cotransporter 2 (SGLT2) inhibitor, is used to help lower blood sugar levels in people with Type 2 diabetes. It’s marketed as a stand-alone drug therapy under the name of Invokana and as part of a combo therapy under the name of Invokamet.

Federal regulators issued the warning based on the partial results of the Canagliflozin Cardiovascular Assessment Study (CANVAS), a 4.5-year research project which will finish up in 2017. Researchers have found a slightly elevated amputation risk among those who took the drug. The rate of amputation was seven for every 1000 patients taking 100 mg of canagliflozin and five for 1000 patients for those taking 300 mg of the drug. Those in the placebo group saw an amputation risk of three per 1000 patients.

There are many questions raised by this study that still need to be answered. For example, a follow-up study did not yield the same increased rate of amputations for those taking the drug. Also, FDA regulators are not certain if the drug was what caused the increased amputation risk. Still, out of an abundance of caution, they are warning doctors to watch for possible foot issues with patients taking canagliflozin and other SGLT2 drugs.

Save

Sponsor

Sponsor

Share this Article:

Courtney Major currently attends Emerson College where she majors in Writing, Literature, and Publishing with a minor in Marketing Communications.